BACKGROUND: Toxic epidermal necrolysis is a rare mucocutaneous exfoliative disease that results in the desquamation of a large portion of the skin. It carries a 20-30 % mortality rate. It has a rapid onset and the etiology is an unknown, idiosyncratic drug reaction. The presentation of TEN’s is similar to a severe thermal burn followed by a widespread necrolysis of the epidermal skin. The denuded dermis is shiny, red, painful, and often resembles scalding. TEN’s threatens all systems of the body. TEN’s and Steven-Johnson Syndrome maybe a form of Erythema Multiforme. Ocular complications occur in 40% of the cases.
CASE REPORT(S). A 78 year old African-American male was referred from the triage unit to the Eye Clinic at the John Cochran VA Medical Center for acute ectropion for the past week. He reported that his skin was peeling, painful and thin over his entire body x 4-5 days. Over the past month, he has lost 40 lbs. External examination revealed bilateral lower lid ectropion. The skin of his lids was thinned and taunt. He had a strong Bell’s Reflex. There was exfoliation dermatitis to the entire face, arms trunk and legs. The skin was onion paper thin and extremely shiny. Visual acuity was mildly reduced. The cornea, conjunctiva, anterior chamber, iris, lens and intraocular pressure were within normal limits. Dilated retinal finding revealed an isolated cotton wool spot. The ectropion was treated with nocturnal ointments and aggressive lubricants during the day.
CONCLUSIONS. Optometry plays a vital role on the healthcare team. Early detection and diagnosis is essential in this life threatening condition with ocular manifestations. Immediate consultation with PCP, skin integrity, gastroenterology, dermatology and rheumatology were obtained. The patient’s clinical course is guarded and fragile.